Illinois, 2025

Flash Flood and Flood in Illinois, July 27, 2025

July 27, 2025 · NWS LOT · 4 events in 2 counties and zones

Scattered thunderstorms moved across parts of northeast Illinois during the afternoon of July 27th producing very heavy rain and localized flash flooding in Elmhurst.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered thunderstorms moved across parts of northeast Illinois during the afternoon of July 27th producing very heavy rain and localized flash flooding in Elmhurst.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 27, 1:30 PM CST, 1 hour 45 minutes earlier. Its key messages:

  • Possible line of decaying thunderstorms Monday morning with strong/severe storms possible.
  • Dangerous heat and humidity Monday with a heat advisory in effect.
  • Periods of thunderstorms return Monday through Wednesday, some possibly strong to severe with torrential rain which could lead to flash flooding.
  • Dangerous swimming conditions at Lake Michigan beaches Wednesday into Thursday, possibly into Friday night.
Area forecast discussion, Jul 27, 1:30 PM CST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
230 PM CDT Sun Jul 27 2025

.KEY MESSAGES...

- Possible line of decaying thunderstorms Monday morning with
  strong/severe storms possible.

- Dangerous heat and humidity Monday with a heat advisory in
  effect.

- Periods of thunderstorms return Monday through Wednesday, some
  possibly strong to severe with torrential rain which could
  lead to flash flooding.

- Dangerous swimming conditions at Lake Michigan beaches
  Wednesday into Thursday, possibly into Friday night.

&&

.DISCUSSION...
Issued at 230 PM CDT Sun Jul 27 2025

Through Monday:

Two primary forecast concerns which are thunderstorm chances
Monday morning and heat indices Monday afternoon.

Isolated showers continue to fester across part of the cwa this
afternoon with a weak frontal boundary near I-80 along with weak
outflows from these showers. Also a lake breeze boundary is
slowly moving in from the lake. Isolated showers will continue
through sunset, mainly focused away from the lake and through
the center part of the cwa. A few showers may persist into the
evening, mainly south of I-80. So far, there hasn't been any
detected lightning, but an isolated thunderstorm will remain
possible. While very localized and brief, heavy rain will also
be possible.

Attention then turns to thunderstorm development already
occurring across west central MN, which is also a bit earlier
than current guidance was suggesting for development.
Additional activity is expected later this evening with a
consensus for a turn to the southeast into southwest WI/
northeast IA in the predawn hours and then into northwest IL
around daybreak. The HRRR remains the most consistent and also
the most bullish for this activity remaining together as it
moves across at least the western third/half of the cwa just
after daybreak. There is plenty of instability even at this
early hour with the limiting factor perhaps being shear, though
sometimes these complexes become well organized and persist
longer and stronger then the models show. Given the potential,
have increased pops into the 40 percent range, generally west of
the Fox Valley and then along I-55. These will need to be
adjusted as trends emerge later this evening and tonight. The
more organized the storms are, the better the chance for strong/
severe storms with damaging winds the main threat. Ahead of
this potential line, the airmass is so moist and unstable, there
may be isolated showers or thunderstorms around daybreak across
the local area. Have added slight chance pops starting at 10z,
mainly for the IL counties for this potential. Regardless of
coverage, the storms are expected to quickly dissipate by mid
morning, with the rest of Monday looking dry.

If the area remains dry Monday, temps should quickly recover by
early afternoon with highs into the lower 90s for most areas,
possibly into the mid 90s for some areas including the Chicago
metro. With no change to the airmass, dewpoints in the mid to
upper 70s will push peak heat indices into the 105-109 range for
most of the area and have issued a heat advisory from 17z to
01z. The wind field may become quite light, dependent on storm
coverage in the morning and this may allow for a lake breeze
near the Lake Michigan shore. Quite a bit of uncertainty for how
far this may move inland and even more uncertainty for how
temps may be impacted. Current temps (Sunday afternoon) are
still in the mid 80s not far from the shore. If anything it may
limit peak heat indices right near the shore.

Finally, fog is possible overnight into early Monday morning,
though confidence is low with the expectation for increasing
cloud cover and then possible storms into the northwest cwa by
daybreak. For now, have no fog mention in the forecast. cms

Monday Night through Sunday:

Remnant outflow from Monday's potential MCS would likely drift
back north across Iowa through early Monday evening. While
overall large scale forcing looks meager, a plume of extremely
steep mid-level lapse rates will continue to advect eastward
atop seasonably moist low-levels. Even a glancing blow from a
modest remnant MCV/vort max or other shortwave(s) embedded
rotating around the northern periphery of the subtropical high
could serve as a focus to reignite storms off to our north and
west. Extended CAM guidance seems to generally support the idea
of another cluster of thunderstorms organizing somewhere
upstream of us and subsequently evolving into a forward-
propagating MCS Monday night, although specifics (as usual at
this range) remain unclear. Specifically, how far east and north
any such complex initially develops will play a large role in
whether storms manage to push back into our region through the
late overnight and into the morning hours on Tuesday.

Similar to tonight/Monday's setup, forward-propagating Corfidi
Vectors seem to be oriented a bit more easterly as opposed to
south or southeast, and 850-300 mb thickness lines also appear
to be laid out in a WNW-ESE orientation, both of which suggest
MCS motion that could end up staying north of the local area,
particularly if initial develop takes place across the
Minneapolis area. However, the instability/MUCAPE axis is
forecast to take on more of a NW-SE orientation and build more
solidly into our region, and with the propensity for mature MCSs
to favor these gradients, that does portend some potential for
activity to attempt to build into our region. Whether any
complex manages to sustain an appreciable severe weather threat
into our area also remains uncertain, given the unfavorable time
of night with increased nocturnal convective inhibition and
generally easterly-directed deep layer shear (0-7, 0- 8 km
layers). The latter would support outflow attempting to develop
ahead of any NW-SE moving complex. Still, the presence of
potentially 2500-3500 J/kg of MUCAPE, at least modest high level
flow, and significant upstream DCAPE (1000-1500 J/kg), the
threat for an MCS with some strong-severe storm potential exists
late Monday night into early Tuesday morning.

Given the potential for morning convection and debris cloud cover,
this really muddies the heat index forecast on Tuesday. Without
any storms, things are easily primed to push well into the
105-110 range (perhaps even a threat for some isolated 115
readings), mainly away from the lake with signs of a late-
morning/midday lake breeze push. With a morning MCS, heat
indices could still recover to near advisory levels, but the
areal extent would likely be diminished, and perhaps relegated
to our southwest half/third. Given all of this, we're taking the
stance of handling heat headlines on a day-by- day basis, but
will continue to message the potential for dangerous
heat/humidity. As it stands right now, the greatest chances for
heat indices over 105 F on Tuesday exist south and west of a
Rockford to Rensselaer line.

For Cook County where there is a separate 2-day Extreme Heat
Warning threshold of heat indices over 105 F, there is some
potential we threaten this if storms don't disrupt the
environment as it looks like we'll be close to 105 F on Monday.
At this point, with an afternoon lake breeze looking like a
greater possibility on Tuesday, the extent/duration of these
higher readings seems more limited on Tuesday, lessening the
potential for busting the 2-day criteria.

Finally, if no MCS materializes Tuesday morning, isolated to
widely scattered storms could develop in the afternoon in a
weakly capped, highly unstable environment. Coverage would
likely remain quite limited though given weak overall forcing.

Better signal for storms in the guidance suite exists during the
Tuesday evening into Wednesday timeframe as a cold front pushes
south out of Wisconsin. Any storms or surging complex would
carry with it another threat for severe weather given the highly
unstable environment, and increasing shear through the 0-6 and
0-8 km layers.

Moisture doesn't look like it'll get fully scoured out on
Wednesday behind the front, with low to mid 70s dewpoints
lingering and PWATs still pushing 1.5 to 2 inches. A shortwave
riding atop the frontal zone could yield a continued threat for
showers and storms through the day as a result.

A period of much more tranquil and pleasant conditions is forecast
to develop from about Thursday and through the upcoming weekend
as a sprawling 1020-1030 mb high builds overhead. Strong/gusty
northerly winds down the lake will promote building waves and a
prolonged threat for rip currents/dangerous swimming conditions
Wednesday and Thursday, and potentially even lingering into
Friday and Friday night.

Carlaw

&&

.AVIATION /18Z TAFS THROUGH 00Z TUESDAY/...
Issued at 1240 PM CDT Sun Jul 27 2025

The primary concerns for the 18Z TAF period include:

* Periodic MVFR cigs possible this afternoon

* Potential for rain and storms Monday morning, greatest at RFD

A densely scattered cloud deck between 2 and 3 kft AGL has been
filling in periodically to bring flight categories down to
MVFR. While predominantly VFR is expected this afternoon,
periods of MVFR will remain possible.

A decaying system of showers and thunderstorms will approach
northern IL from the NW around dawn on Monday. There are
uncertainties in coverage as the wave moves across during the
morning. The greatest potential for morning shower/thunder
coverage will be at RFD where a PROB30 was introduced during
this TAF cycle. The Chicagoland TAFs were kept dry for now as
probs appear too low to include, but trends will be closely
monitored through the night. A period of MVFR would also be
possible early Monday if the rain holds together.

Meanwhile, easterly winds below 10 kt will veer to southerly
early this afternoon and remain as such through the night.
Monday will feature SW winds below 10 kt into the late afternoon
before a lake breeze may approach the terminals turning winds
to NW then possibly to NE toward the end of the 30-hr TAF
period. Additionally, winds may go NE for a time Monday morning
associated with the rain potential. Even if the rain doesn't
quite make it into Chicago, outflow from nearby convection may
also result in a shift to NE.

Doom

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory from noon to 8 PM CDT Monday for ILZ003-ILZ004-
     ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-ILZ012-ILZ013-ILZ019-
     ILZ020-ILZ021-ILZ023-ILZ032-ILZ033-ILZ039-ILZ103-ILZ104-
     ILZ105-ILZ106-ILZ107-ILZ108.

IN...Heat Advisory from noon CDT /1 PM EDT/ to 8 PM CDT /9 PM EDT/
     Monday for INZ001-INZ002-INZ010-INZ011-INZ019.

LM...None.

&&

Visit us at weather.gov/chicago
Hazardous weather outlook, Jul 27, 2:18 PM CST, 57 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
318 PM CDT Sun Jul 27 2025

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-282030-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
318 PM CDT Sun Jul 27 2025 /418 PM EDT Sun Jul 27 2025/

This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk Mainly Tonight...with an associated:
     Level 1 of 5 Damaging Wind Risk...up to 60 mph.
  Limited Flooding Risk.
  Limited Excessive Heat Risk this afternoon.

DISCUSSION...

A few storms are possible this afternoon. Brief downpours and a
few lightning strikes are the main threats. Hot and humid
conditions will continue with heat indices near 100 degrees away
from the lake.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday and Tuesday...
  Limited Thunderstorm Risk...with an associated:
     Level 1 of 5 Severe Thunderstorm Risk.
  Elevated Excessive Heat Risk.
  Limited Flooding Risk.
Wednesday...
  Limited Thunderstorm Risk.
  High Swim Risk Lake Michigan Beaches.
  Elevated Flooding Risk.
Thursday...
  High Swim Risk Lake Michigan Beaches.

DISCUSSION...

A thunderstorm complex may develop into the region late tonight
and early Monday morning. A few storms could produce strong to
locally damaging wind gusts.

Dangerous heat and humidity is expected area-wide on Monday. These
conditions will continue on Tuesday, but some uncertainty
regarding impacts potential morning storms remains.

Periods of thunderstorms are possible Tuesday through Wednesday.
Some of these thunderstorms could be strong to severe and may
also produce torrential rain which may lead to localized flash
flooding.

High waves and dangerous swimming conditions are possible
Wednesday through Thursday at Lake Michigan beaches.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation is not expected at this time.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the east at 10 mph this afternoon, then southeast
  at 40 mph late tonight and early Monday morning.

LMZ740>745-282030-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
318 PM CDT Sun Jul 27 2025

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday...
  Limited Thunderstorm Risk.
Tuesday...
  Limited Thunderstorm Risk...with an associated:
     Level 1 of 5 Severe Thunderstorm Risk.
Wednesday...
  Hazardous conditions for small craft are likely.
  Limited Thunderstorm Risk.
Thursday...
  Hazardous conditions for small craft are likely.

Carlaw

Visit us at www.weather.gov/chicago

In the hours before

Special weather statement, Jul 27, 3:04 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
404 PM CDT Sun Jul 27 2025

ILZ013-104-272130-
DuPage IL-Central Cook IL-
404 PM CDT Sun Jul 27 2025

...A GUSTY THUNDERSTORM IS IMPACTING EASTERN DUPAGE AND WESTERN COOK
COUNTIES...

At 403 PM CDT, Doppler radar was tracking a gusty thunderstorm over
Elmhurst, Westchester, and La Grange. The storm is nearly
stationary.

HAZARD...Localized wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lyons, Westchester, Clarendon Hills, Addison, La Grange, Bellwood,
Berkeley, Hillside, River Forest, Oakbrook Terrace, Northlake,
Maywood, York Center, Westmont, Western Springs, Franklin Park, Stone
Park, Elmhurst, McCook, Hinsdale, North Riverside, Hodgkins, Melrose
Park, Oak Brook, and Lombard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4177 8795 4183 8801 4190 8803 4195 8801
      4195 8786 4190 8780 4181 8779 4177 8784
TIME...MOT...LOC 2104Z 270DEG 5KT 4188 8794

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Borchardt

The radar

The Chicago radar (KLOT), 36 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Du Page

When
July 27, 3:15 PM CST to 5:15 PM CST
Where
Du Page County, 0.82 mi NNW of Elmhurst to 1.33 mi SW of Elmhurst
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
41.911, -87.946

Flooding was reported in numerous areas in Elmhurst. Multiple roads were flooded near North Avenue and Interstate 294. Two to three feet of water was reported on streets near the intersection of North Avenue and North York Street. An underpass on Robert Palmer Drive was flooded near 1st Street. Water entered a nearby apartment building and parking garage. Basement flooding was also reported. A personal weather station reported 2.28 inches of rain in one hour on the southeast side of Elmhurst and another personal weather station reported 2.10 inches of rain in one hour on the northeast side of Elmhurst.

Flood, Du Page

When
July 27, 3:15 PM CST to 4:45 PM CST
Where
Du Page County, 1.23 mi WSW of Elmhurst to 0.89 mi SW of Elmhurst
Cause
Heavy Rain
Reported by
Public
Coordinates
41.891, -87.961

Standing water 12 to 18 inches deep was reported on multiple side streets and intersections in and around the South Sunnyside Avenue and Olive Street area.

Heavy Rain, Du Page

When
July 27, 3:40 PM CST to 4:40 PM CST
Where
Du Page County, 0.84 mi SW of Hanover Park
Reported by
Public
Coordinates
41.980, -88.150

A personal weather station reported 2.30 inches of rain in one hour.

Heavy Rain, Cook

When
July 27, 4:00 PM CST to 5:00 PM CST
Where
Cook County, 0.69 mi S of Spaulding
Reported by
Public
Coordinates
41.990, -88.250

A personal weather station reported 3.11 inches of rain in one hour.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1277432, 1277433, 1277434, 1277435.